On the convergence rate of approximation schemes for Hamilton-Jacobi-Bellman equations
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 36 (2002) no. 1, p. 33-54
Using systematically a tricky idea of N.V. Krylov, we obtain general results on the rate of convergence of a certain class of monotone approximation schemes for stationary Hamilton-Jacobi-Bellman equations with variable coefficients. This result applies in particular to control schemes based on the dynamic programming principle and to finite difference schemes despite, here, we are not able to treat the most general case. General results have been obtained earlier by Krylov for finite difference schemes in the stationary case with constant coefficients and in the time-dependent case with variable coefficients by using control theory and probabilistic methods. In this paper we are able to handle variable coefficients by a purely analytical method. In our opinion this way is far simpler and, for the cases we can treat, it yields a better rate of convergence than Krylov obtains in the variable coefficients case.
DOI : https://doi.org/10.1051/m2an:2002002
Classification:  65N06,  65N15,  41A25,  49L20,  49L25
@article{M2AN_2002__36_1_33_0,
     author = {Barles, Guy and Jakobsen, Espen Robstad},
     title = {On the convergence rate of approximation schemes for Hamilton-Jacobi-Bellman equations},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {36},
     number = {1},
     year = {2002},
     pages = {33-54},
     doi = {10.1051/m2an:2002002},
     zbl = {0998.65067},
     mrnumber = {1916291},
     language = {en},
     url = {http://http://www.numdam.org/item/M2AN_2002__36_1_33_0}
}
Barles, Guy; Jakobsen, Espen Robstad. On the convergence rate of approximation schemes for Hamilton-Jacobi-Bellman equations. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 36 (2002) no. 1, pp. 33-54. doi : 10.1051/m2an:2002002. http://www.numdam.org/item/M2AN_2002__36_1_33_0/

[1] G. Barles and P.E. Souganidis, Convergence of approximation schemes for fully nonlinear second-order equations. Asymptotic Anal. 4 (1991) 271-283. | Zbl 0729.65077

[2] M. Bardi and I. Capuzzo-Dolcetta, Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations. Birkhäuser, Boston (1997). | MR 1484411 | Zbl 0890.49011

[3] F. Bonnans and H. Zidani, Consistency of generalized finite difference schemes for the stochastic HJB equation. Preprint. | Zbl 1130.49307

[4] F. Camilli and M. Falcone, An approximation scheme for the optimal control of diffusion processes. RAIRO Modél. Math. Anal. Numér. 29 (1995) 97-122. | Numdam | Zbl 0822.65044

[5] I. Capuzzo-Dolcetta, On a discrete approximation of the Hamilton-Jacobi equation of dynamic programming. Appl. Math. Optim. 10 (1983) 367-377. | MR 713483 | Zbl 0582.49019

[6] M.G. Crandall, H. Ishii and P.-L. Lions, User's guide to viscosity solutions of second-order partial differential equations. Bull. Amer. Math. Soc. (N.S.) 27 (1992) 1-67. | Zbl 0755.35015

[7] M.G. Crandall and P.-L. Lions, Two approximations of solutions of Hamilton-Jacobi equations. Math. Comp. 43 (1984) 1-19. | Zbl 0556.65076

[8] W.H. Fleming and H.M. Soner, Controlled Markov Processes and Viscosity Solutions. Springer-Verlag, New York (1993). | MR 1199811 | Zbl 0773.60070

[9] H. Ishii and P.-L Lions, Viscosity solutions of fully nonlinear second-order elliptic partial differential equations. J. Differential Equations 83 (1990) 26-78. | Zbl 0708.35031

[10] E.R. Jakobsen and K.H. Karlsen, Continuous dependence estimates for viscosity solutions of fully nonlinear degenerate parabolic equations. To appear in J. Differential Equations. | Zbl 1086.35061

[11] N.V. Krylov, On the rate of convergence of finite-difference approximations for Bellman's equations. St. Petersbg Math. J. 9 (1997) 639-650. | Zbl 0902.65035

[12] N.V. Krylov, On the rate of convergence of finite-difference approximations for Bellman's equations with variable coefficients. Probab. Theory Relat. Fields 117 (2000) 1-16. | Zbl 0971.65081

[13] H.J. Kushner, Numerical Methods for Approximations in Stochastic Control Problems in Continuous Time. Springer-Verlag, New York (1992). | Zbl 0754.65068

[14] P.-L. Lions, Existence results for first-order Hamilton-Jacobi equations. Ricerche Mat. 32 (1983) 3-23. | Zbl 0552.70012

[15] P.-L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. Part I: The dynamic programming principle and applications. Comm. Partial Differential Equations 8 (1983) 1101-1174. | Zbl 0716.49022

[16] P.-L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. Part II: Viscosity solutions and uniqueness. Comm. Partial Differential Equations 8 (1983) 1229-1276. | Zbl 0716.49023

[17] P.-L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations, Part III, in Nonlinear Partial Differential Equations and Appl., Séminaire du Collège de France, Vol. V, Pitman, Ed., Boston, London (1985). | Zbl 0716.49024

[18] P.-L. Lions and B. Mercier, Approximation numérique des équations de Hamilton-Jacobi-Bellman. RAIRO Anal. Numér. 14 (1980) 369-393. | Numdam | Zbl 0469.65041

[19] J.L. Menaldi, Some estimates for finite difference approximations. SIAM J. Control Optim. 27 (1989) 579-607. | MR 993288 | Zbl 0684.93088

[20] P.E. Souganidis, Approximation schemes for viscosity solutions of Hamilton-Jacobi equations. J. Differential Equations 59 (1985) 1-43. | Zbl 0536.70020